Advances in Differential Equations

Positivity, change of sign and buckling eigenvalues in a one-dimensional fourth order model problem

Hans-Christoph Grunau

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study a one dimensional Dirichlet problem of fourth order and a corresponding "buckling eigenvalue problem" under Dirichlet boundary conditions. These problems may serve as model problems for "Orr-Sommerfeld" like boundary and eigenvalue problems. It turns out that eigenvalue curves in appropriate parameter domains look completely different than for the same equation under so called Navier boundary conditions. Further emphasis is laid on positivity properties, and also here, fundamental differences with Navier conditions arise: It may e.g. happen that one has infinitely many linearly independent positive eigenfunctions. Connections and analogies with the clamped plate boundary value problem on families of deformed domains are discussed.

Article information

Adv. Differential Equations, Volume 7, Number 2 (2002), 177-196.

First available in Project Euclid: 27 December 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 34B15: Nonlinear boundary value problems
Secondary: 35J40: Boundary value problems for higher-order elliptic equations 74G60: Bifurcation and buckling


Grunau, Hans-Christoph. Positivity, change of sign and buckling eigenvalues in a one-dimensional fourth order model problem. Adv. Differential Equations 7 (2002), no. 2, 177--196.

Export citation